Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A characterization of continua that contain no $ n$-ods and no $ W$-sets

Author: Eldon J. Vought
Journal: Proc. Amer. Math. Soc. 109 (1990), 545-551
MSC: Primary 54F20; Secondary 54F25
MathSciNet review: 1012940
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A proper, nondegenerate subcontinuum $ K$ of a continuum $ Y$ is said to be a $ W$-set if, for every continuum $ X$ and map $ f$ of $ X$ onto $ Y$, some subcontinuum of $ X$ is mapped by $ f$ onto $ K$. Jim Davis asked whether a simple closed curve is the only atriodic continuum that contains no $ W$-set. An affirmative answer is given to this question. The result follows as a corollary to the more general theorem that a continuum contains no $ n$-od and has no $ W$-set if and only if it is a graph in which every point is contained in a simple closed curve. Properties of this class of graphs are also described.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F20, 54F25

Retrieve articles in all journals with MSC: 54F20, 54F25

Additional Information

Keywords: Continuum, $ W$-set, $ n$-od, atriodic, class $ W$, $ {\theta _n}$-continuum, graph, monotone upper-semicontinuous decomposition, quotient space
Article copyright: © Copyright 1990 American Mathematical Society